Home International ‘They are so prevalent’: Anaphylaxis cluster linked to black market peptides

‘They are so prevalent’: Anaphylaxis cluster linked to black market peptides

0
5
Advertisement
Henrietta Cook

Emergency departments are treating a growing number of patients suffering life-threatening allergic reactions to black-market peptides, prompting health authorities to warn against using unregulated injectables being hyped by social media influencers.

New health data shows at least 13 Victorians have experienced anaphylaxis after using unregulated peptides since July 2025. More than half of these patients have been treated at hospital emergency departments within the past two months.

Black market peptides are fuelling a surge in cases of anaphylaxis. 60 Minutes

Victorian Chief Health Officer Dr Caroline McElnay said the state’s mandatory anaphylaxis notification system, which requires hospitals to report life-threatening allergic reactions to the Department of Health, had flagged a clear public health hazard.

“That’s something new for us, and that gives us a signal – it causes concern,” she said.

Advertisement

Despite repeated warnings from health authorities about the dangers of unregulated peptides, the illegal substances are growing in popularity. They are being spruiked to teenagers and adults on social media for a range of issues including weight loss, muscle growth, anti-ageing, performance enhancement and cosmetic purposes.

Earlier this year, this masthead revealed that Victorians were landing in hospitals and needing skin grafts and even amputations after injecting unregulated peptides.

In NSW, there were 1180 emergency department visits linked to unapproved peptide use between July 2025 and September this year.

While McElnay reported the incidents to federal medicines watchdog the Therapeutic Goods Administration, she said she suspects the recorded cases are just the tip of the iceberg.

Advertisement

“What we’re worried about is that these were all linked with unapproved products,” she said, noting more people could potentially be suffering milder allergic reactions and not seeking treatment.

“The trouble with using a medicine that’s unapproved is you really don’t know what’s in it. It may not be what it says on the label … the product itself could be contaminated, or there could be varying strength of peptide.”

Retatrutide is an experimental weight loss drug which is not approved for sale as a safe medical product in Australia. 

The recent anaphylaxis cluster follows a separate health alert issued in June, after six Victorian patients suffered acute liver injuries linked to retatrutide, an unapproved and experimental peptide used for weight loss.

McElnay said the anaphylaxis cases – recorded at four hospitals across Melbourne – involved a range of different unapproved peptides believed to have been bought online.

Advertisement

She urged people to immediately stop using unapproved peptides and seek urgent medical attention if they experience signs of anaphylaxis such as collapsing, breathing difficulties or facial swelling.

Associate Professor Mark Putland, director of emergency medicine at the Royal Melbourne Hospital, said his health service treated two patients last month who suffered anaphylaxis after using unregulated peptides.

The patients were aged between 30 and 50, and experienced typical anaphylaxis symptoms such as breathing difficulties, wheezing, dizziness, hives, abdominal pain and vomiting.

Putland said unregulated peptides could trigger anaphylaxis because they were protein-based and had not undergone rigorous safety checks to see what sort of immune response they triggered.

Advertisement

“The immune system is set up to recognise foreign proteins; it’s always recognising invaders,” he said.

“With the peptides we regulate and use carefully, we’ll choose ones that have gone through a safety assessment and don’t trigger an immune response.”

Associate Professor Mark Putland, head of emergency medicine at Royal Melbourne Hospital.Eddie Jim

He said an increasing number of patients were suffering side effects from black market peptides, including abdominal pain, chest pain, vomiting and pancreatitis.

“There’s a small group of people who are using many different peptides. There are some very complicated regimes out there being sold to people as potential ways to improve your attractiveness or physical fitness,” he said.

Advertisement

“It’s very concerning to us to see untrained people recommending that someone take more and more. The more complex your regime, the more side effects you expose yourself to.”

Melbourne gastroenterologist Dr Darcy Holt is treating a growing number of patients who have suffered severe side effects linked to unregulated peptides.

One young male patient arrived at a Melbourne hospital emergency department with abdominal pain, with blood tests revealing he had elevated liver enzymes. He had been using retatrutide, along with other peptides.

“They are so prevalent, it’s normalised,” Holt said of the unregulated substances.

Advertisement

While he has not encountered any cases of anaphylaxis, he said patients could react to any of the proteins in peptides.

Earlier this year, the nation’s Chief Medical Officer, Professor Michael Kidd, said black market peptides posed a growing public health risk.

“Some of these products have not undergone sufficient human clinical trials and may cause significant harm,” Kidd said. “Australians should not use these products and should seek advice from their trusted healthcare professional.”

The Therapeutic Goods Administration (TGA) has warned that people who advertise, import, manufacture or sell unapproved peptide products face significant legal consequences, including warning letters, fines and criminal prosecutions.

In August, the watchdog and NSW Police seized more than $120,000 in illegal peptides and anabolic steroids from two NSW properties linked to a social media influencer.

Advertisement

A spokesperson for the TGA said unapproved peptides had not been evaluated by it for safety, quality or efficacy.

“There is no assurance these products are safe, effective or of acceptable quality,” the spokesperson said.

“We are working collaboratively with jurisdictions to monitor emerging issues. Australians are strongly advised not to purchase or use unapproved peptide products, particularly products obtained online, through social media or from overseas suppliers.”

Start the day with a summary of the day’s most important and interesting stories, analysis and insights. Sign up for our Morning Edition newsletter.

Henrietta CookHenrietta Cook is a senior reporter covering health for The Age. Henrietta joined The Age in 2012 and has previously covered state politics, education and consumer affairs. Email her via henrietta.cook@theage.com.au or henrietta.cook@protonmail.comConnect via X, Facebook or email.

From our partners

Advertisement
Advertisement

Disclaimer : This story is auto aggregated by a computer programme and has not been created or edited by DOWNTHENEWS. Publisher: www.smh.com.au